I'm losing control of my ADHD, and I can't pinpoint the reason why.

#1

Hello all!

I’ve been struggling. I can tell that I have been losing control of my ADHD symptoms and it has been hitting me hard. My grades are falling, my friendships are hurting, I can’t keep up with work deadlines, my room is messy to the point it is not functional, I feel like I spend more time trying to do stuff then getting stuff done, and more things in my life are falling through the cracks, even the simplest tasks.

From the above I can tell that I’m losing control of my ADHD to the point it’s affecting my life greatly, but my problem is that I don’t know the cause of my problem.

A few months ago I switched from vyvanse to adderall because I couldn’t get my insurance to work with vyvanse anymore. So it could be that adderall is just not as effective as vyvanse. Or it could be an incorrect dosage of adderall.

I have also been feeling pretty down and anxious lately which could be side effects of the adderall, Or could it be that I have anxiety secondary to my ADHD that needs treated.

Maybe I need go to a couple therapy sessions to refine my management skills.

Or maybe I’m just transitioning into harder classes along with a busy lifestyle, and I am experiencing burn out.

I guess my question for everyone is, when you notice you can no longer effectively manage your ADHD, how do you pin point the culprit behind increasing struggles with your disorders.

0 Likes

#2

It varies from person to person. Not all people with ADHD have the same issues and problems. Some of us have figured out parts of our disorder and can get around specific issues because they figured out a way that allows their mind to make it work. Others will struggle with those same issues but can get around issues the first group cannot.

It’s more about figuring out what works in your mind

3 Likes

#3

When I was feeling this way it was that the anxiety was gaining more control or my life and causing the adhd to go out of control. If you can get that back down maybe things will calm down for you.

3 Likes

#4

I am still relatively new to the whole process, but after an amazing few months from November to December, i just couldn’t get started in January. It wasn’t quite as bad as before even knowing I had adhd, but I was getting nowhere.

In my case i put it down to two things, one was indeed different meds, which i was able to adjust, and the other was that I had got into the habit of making a plan for the following week. Of course, I came back from the xmas break with no plan for the first week, and it took me over a month to get back into the habit of making a weekly plan. I discussed this with my coach and we decided that next time I go on holiday, I will make the plan for the first week back before going away.

I didn’t actually take a holiday in February when school was closed for a week’s break, so I will test this properly in a few weeks!

Sorry, I haven’t answered your specific question about how to work it out.

I suppose the answer is self reflection, which I was able to also do with my therapist and my coach.

I think you already suspect that you are overworked? My weekly planning helped me a lot with working out whether or not I was overworked, and helped me to make choices about what to ditch or delegate or postpone. My coach also insisted that I take time for myself, which I had been afraid to do for years, because there was always so much I hadn’t done. It felt really weird taking evenings off without being done with stuff, but it helped me to become more realistic with my planning.

3 Likes

#5

Anxiety and Depression do make many of the symptoms of ADHD worse. I would talk with your doctor or a psychologist about what you are experiencing. Some of these drugs also take a while to build up in your system and some have side affects. they may need to adjust dosage etc. But it also sounds like you are in a “stress loop” where you get stressed which makes your symptoms worse, which causes additional stress. I have defiantly gone through that a number of times. I go to CBT therapy which has helped me deal with the stress, depression, and anxiety, which caused my symptoms to lessen to some degree.

The thing I do when I am feeling like my ADHD is taking over and not manageable is talk to my therapist. make sure I am using my tool kits like timers, structured day, etc. and then I try to deal with my stress, depression and anxiety.

Most of all I try to remind myself that some days are bad, but it is not permanent, I will also have good days soon. And I am ok, a bad day does not make me a lazy person or a bad person.

I hope you are able to get the medication worked out, it can be hard finding the right dose, and changing meds means your body is getting used to the new meds and withdrawing from the old, so it may take a bit to adjust. But definitely, talk to the person who prescribed your meds about how it is working. They should know what you are going through so they can make adjustments.

And go easy on yourself. Life is hard enough, you can cut yourself some slack, you are trying and working on getting things together.

Good luck.

5 Likes

#6

Hi Abbey,

My doc tried switching me to Adderall from Vyvanse once, and Adderall seemed to do little for my condition. I went back to Vyvanse for some time. Then my insurance was no longer going to cover Vyvase. My DNP (Doctoral Nurse Practitioner) actually called Shire (the manufacturers of Vyvanse) and asked if there was something we could do. They sent an application to my doc(the DNP), who had me fill out part of it (she had a section to fill out as well). About 3 weeks later I received a card that gave me Vyvanse for a year at no cost to me!

That would be a great place to start.

I have learned a lot by watching my son doing school. He has ADHD, and does not take medication, but he eliminates nearly everything that gets in his way. During the school year, he doesn’t socialize much. He spends hours preparing for tests. His room is a huge mess, but I cut him some slack, as he is doing quite well in school. At the end of the semester he will sleep for a week. Then he will call up his friends and go see some movies, play some frisbee golf, play some video games. Until next semester.

I am not saying this will be the solution for you, but do look at what you are doing and consider if there are things that you need to put down for a while. I am with you in this, and this has been a tough week for me… I am terrified of going back to the state I was in a few years ago.

Also, self-care! Sleep, food, exercise.

3 Likes

#7

Wow, good on Shire, the manufacturer, for going out of their way to help like that. Who says ALL big-pharma is evil?

1 Like

#8

There are sometimes where there is no reason. It just is what it is.

There are good days, there are bad days. There are good months, there are bad months. Sometimes there’s a clear trigger for things, other times it’s just something internally that’s shifted that just can’t be seen. It could be pollen count, it could be hours of sunlight, it could be mercury in retrograde, we just don’t know.

Rather than focus on what may have caused it, focus on how to alleviate the result. Definitely go talk to a counselor. Talk to your doctor to see if the meds need to be adjusted. Forgive yourself your mistakes, tell your friends you’re having a hard time with things and ask them to be patient with you while you sort things out. Talk to your teachers about your workload, see if they have any suggestions or can help work out a plan to keep you moving forward.

Take a break. Breathe. Talk to someone about your frustrations. Go get an ice cream (or whatever treat you’d prefer.) Forgive yourself an afternoon in the name of mental health and just relax and recharge. Then dive back in and see if it helped.

2 Likes